THE SUCCESS PROBABILITY IN LEVINE'S HAT PROBLEM, AND INDEPENDENT SETS IN GRAPHS

Noga Alon, Ehud Friedgut, Gil Kalai, Guy Kindler

Research output: Contribution to journalArticlepeer-review

Abstract

Lionel Levine's hat challenge has t players, each with a (very large or infinite) stack of hats on their head, each hat independently colored at random black or white. The players are allowed to coordinate before the random colors are chosen, but not after. Each player sees all hats except for those on her own head. They then proceed to simultaneously try and each pick a black hat from their respective stacks. They are proclaimed successful only if they are all correct. Levine's conjecture is that the success probability tends to zero when the number of players grows. We prove that this success probability is strictly decreasing in the number of players, and present some connections to problems in graph theory: relating the size of the largest independent set in a graph and in a random induced subgraph of it, and bounding the size of a set of vertices intersecting every maximum-size independent set in a graph.

Original languageAmerican English
Pages (from-to)2717-2729
Number of pages13
JournalSIAM Journal on Discrete Mathematics
Volume37
Issue number4
DOIs
StatePublished - 2023

Bibliographical note

Publisher Copyright:
Copyright © by SIAM.

Keywords

  • combinatorics
  • hats
  • independent sets
  • random graphs

Fingerprint

Dive into the research topics of 'THE SUCCESS PROBABILITY IN LEVINE'S HAT PROBLEM, AND INDEPENDENT SETS IN GRAPHS'. Together they form a unique fingerprint.

Cite this